Texas, 2023

Hail in Texas, June 12, 2023

June 12, 2023 · NWS OUN · 1 event in 1 county or zone

During the afternoon of the 12th, sufficient (elevated) instability and wind shear existed such that storm development, in the vicinity of a stationary boundary across north Texas, produced reports of sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the afternoon of the 12th, sufficient (elevated) instability and wind shear existed such that storm development, in the vicinity of a stationary boundary across north Texas, produced reports of sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 10:52 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 10:52 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1152 AM CDT Mon Jun 12 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Mon Jun 12 2023

From the atmosphere that brought you "June in May", we now present:
"May in June". Storms will be possible along and north of a warm
front today and tonight, but the severe threat will be modulated by
the ability of instability as temps struggle to get out of the 70s -
not something you often get to type one week from the summer
solstice around here!

Chances for storms will begin this morning as winds in the 850-700
mb layer veer around to southerly and tighten up a warm frontal zone
aloft. This will encourage unseasonably strong isentropic ascent.
There several possible ways that this could play out in convection
evolution; the 0Z HREF members mostly suggested that a powerful
complex of storms currently marching eastward across northeast New
Mexico could grow upscale into an MCS that sweeps across western and
central Oklahoma this morning, with a damaging wind and hydro
threat. Other models have suggested that the storms that develop
within this frontal zone may take on more of a nature of warm
conveyor storms that gradually become rooted in 1,000-2,000 J/kg of
CAPE at the top of the warm nose, with a hail threat. The caveat is
that the RAP and HRRR have both been trending rather dramatically
tonight toward a weaker warm front aloft. Instead of reaching
central Oklahoma and focusing storms there, this would bring the
best chance for rain to the Red River Valley this morning. Trends
will continue to be watched to see where the low-end severe and
hydro threats may materialize.

Later today, a belt of 50-70 knot westerlies aloft within the STJ
will overspread our area, tightening a triple point cyclone across
north Texas. To its east, a warm front will sharpen at the surface.
Currently model forecasts show that front ending up right along the
Red River Valley, but this will be highly dependent on the degree of
convection we see this morning. Storms will develop along and south
of the warm front this afternoon, with a risk of very large (2-4
inch) hail. The tornado risk is not particularly high, but may be
locally maximized along the front itself. The likeliest areas for
these hazards will be directly north of the Red River across south
central Oklahoma and adjacent parts of western north Texas, where
the front has about a 30 percent chance of reaching by this
afternoon.

If, as is more likely than not, our entire area remains within the
postfrontal airmass to the north, then the primary hazard today will
be for storms to develop within the continued isentropic ascent
zone amid very rich tropospheric moisture. Elevated instability
will be modest, but storms may pose a transient severe hail risk.
Storm motions will be nontrivial, but the deep moisture will pose
a risk for flooding in any areas that see multiple storms this
afternoon and evening, especially if that area coincides with
where storms occur this morning.

Highs today will be unseasonably cool as widespread cloud cover and
rain dominate across our area. In fact, record cool highs may be
threatened, particularly at Lawton where today's forecast matches
the record cold high of 75.

This evening, upslope storms across Colorado and New Mexico will try
to work into northwest Oklahoma. Given the interference that the
front will experience trying to get into this region, it is unclear
that any upscale growth will occur to bring an MCS into the area,
but the risk is at least worth monitoring. Lows will be from the mid-
60s to the south to the upper-50s to the north, with lingering rain
and storm chances across southeastern and central Oklahoma.

Meister

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 202 AM CDT Mon Jun 12 2023

One more day of unseasonably spring-like weather will occur tomorrow
as highs remain rather low, with storm chances area-wide. The focus
looks to be across east central Oklahoma during the day, although
storm interactions today and tonight will likely dictate any focuses
for convection. Severe weather is possible across southeast and
south central Oklahoma on Tuesday, with large hail being the primary
concern. Furthermore, with models showing 1-3 inches of rain falling
in this region, flooding will be a minor concern.

Things will begin to clear out as we get later into the week and
ridging starts to build in aloft. This will potentially provide us
with a reprieve from our daily 20-40 PoPS, but at the cost of
increasing high temperatures that will let many areas make their
first run at 100 of the year by the end of the week. Another trough
will be kicked up by the STJ and potentially influence our forecast
this coming weekend.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Mon Jun 12 2023

Expect to see showers and thunderstorms impact many of the TAF
sites this afternoon before chances decrease sufficiently to not
continue the mention in the forecast. MVFR ceilings develop across
much of the area overnight and may linger through 18Z. East winds
continue, generally less than 12kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  63  77  61 /  70  50  30  20
Hobart OK         74  62  78  59 /  70  20  10  10
Wichita Falls TX  79  66  86  64 /  60  20   0  10
Gage OK           73  58  76  56 /  60  40  20  10
Ponca City OK     77  58  81  59 /  20  40  30  20
Durant OK         77  66  84  65 /  80  60  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...30
Hazardous weather outlook, Jun 12, 10:46 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Mon Jun 12 2023

OKZ004>048-050>052-TXZ083>090-131700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Mon Jun 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to be possible this
afternoon. A few strong to severe storms will be possible with
strong wind gusts and large hail the main hazards, along with
heavy rainfall. Best chance for severe weather will be mainly
across southern Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be possible across our entire area again on
Tuesday. The greatest potential will be across southern and
eastern Oklahoma, where large hail and gusty winds may occur.

Low thunderstorm chances will continue across parts of the area
into Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 12, 1:14 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
214 PM CDT Mon Jun 12 2023

OKZ016-022-121945-
Washita OK-Custer OK-
214 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northern Washita and
southeastern Custer Counties through 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foss, moving east at 55 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Clinton, Burns Flat, Arapaho, Corn, Bessie, Foss,
Colony, Foss Reservoir, and Stafford.

This includes Interstate 40 between mile markers 51 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 9921 3554 9921 3561 9869 3533 9868
TIME...MOT...LOC 1914Z 267DEG 46KT 3545 9912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Jun 12, 1:17 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Norman OK
217 PM CDT Mon Jun 12 2023

TXZ088-089-121945-
Archer TX-Baylor TX-
217 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northwestern Archer
and east central Baylor Counties through 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Mabelle, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Kickapoo and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3354 9912 3365 9915 3378 9879 3355 9872
TIME...MOT...LOC 1917Z 257DEG 30KT 3363 9905

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Jun 12, 1:19 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
219 PM CDT Mon Jun 12 2023

OKZ023-035-121945-
Kiowa OK-Caddo OK-
219 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southwestern Caddo
and northeastern Kiowa Counties through 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mountain View, moving east at 50 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carnegie, Apache, Fort Cobb, Boone, and Fort Cobb Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 9889 3511 9863 3511 9862 3512 9862
      3518 9839 3488 9833 3487 9885
TIME...MOT...LOC 1919Z 261DEG 43KT 3498 9875

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Jun 12, 1:28 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
228 PM CDT Mon Jun 12 2023

TXZ089-090-122000-
Clay TX-Archer TX-
228 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southwestern Clay
and east central Archer Counties through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scotland, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scotland, Windthorst, Lake Arrowhead, Bluegrove, and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3354 9857 3368 9861 3382 9824 3355 9819
TIME...MOT...LOC 1928Z 253DEG 30KT 3362 9851

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Jun 12, 1:37 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
237 PM CDT Mon Jun 12 2023

OKZ035>037-TXZ085-122000-
Tillman OK-Kiowa OK-Jackson OK-Wilbarger TX-
237 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of southeastern
Jackson, south central Kiowa, northwestern Tillman and north central
Wilbarger Counties through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmer, moving east at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Frederick, Tipton, Olustee, Manitou, Elmer, Headrick, Humphreys, and
Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3439 9945 3459 9946 3468 9900 3433 9897
TIME...MOT...LOC 1937Z 269DEG 37KT 3449 9936

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, Jun 12, 1:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Norman OK
238 PM CDT Mon Jun 12 2023

OKZ023-038-122015-
Caddo OK-Comanche OK-
238 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northeastern
Comanche and southern Caddo Counties through 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Boone, moving east at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elgin, Apache, Fletcher, Cyril, Meers, Lake Ellsworth, Boone, and
Stecker.

This includes Interstate 44 between mile markers 54 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 9860 3490 9862 3502 9820 3478 9818
TIME...MOT...LOC 1938Z 261DEG 37KT 3486 9852

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MDU

The radar

The Altus AFB radar (KFDR), 103 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
June 12, 1:51 PM CST
Where
Clay County, 4.88 mi SW of Bluegrove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109246.